Alert archive / Kansas / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Dodge City, KS

February 24, 202011 counties in Kansas

NWS Dodge City, KS issued this snow squall warning at Feb 24, 2020, 6:01 PM CST for 11 counties in Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2020, 6:01 PM CST (00:01 UTC)
Expired
Feb 24, 2020, 7:00 PM CST
In force
59 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Clark County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Ness County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS53 KDDC 250004
SQWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Dodge City KS
601 PM CST Mon Feb 24 2020

KSC025-047-055-057-069-081-083-119-135-175-189-250100-
/O.NEW.KDDC.SQ.W.0002.200225T0001Z-200225T0100Z/
Ford KS-Seward KS-Finney KS-Ness KS-Hodgeman KS-Meade KS-Stevens KS-
Gray KS-Edwards KS-Haskell KS-Clark KS-
601 PM CST Mon Feb 24 2020

The National Weather Service in Dodge City has issued a

* Snow Squall Warning for...
  Ford County in southwestern Kansas...
  Seward County in southwestern Kansas...
  Eastern Finney County in southwestern Kansas...
  South central Ness County in west central Kansas...
  Hodgeman County in southwestern Kansas...
  Meade County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...
  Gray County in southwestern Kansas...
  West central Edwards County in south central Kansas...
  Southeastern Haskell County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 700 PM CST.

* At 601 PM CST, dangerous snow squalls extended from near Dighton 
  to near Garden City to near Ulysses to Liberal, expanding 
  southeast at 30 mph. 

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts as high as 50 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

  Be aware of very rapidly changing visibility in heavy snow 
  showers. 

Locations impacted include...
Dodge City, Liberal, Cimarron, Meade, Kinsley, Sublette, Montezuma,
Jetmore, Spearville, Minneola, Fowler, Kismet, Copeland, Ingalls,
Ford, Hanston, Offerle, Ensign, Bloom and Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 3700 10140 3838 9996 3793 9939 3700 10026
TIME...MOT...LOC 0001Z 240DEG 48KT 3764 10030 

$$

TURNER

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this snow squall warning went out at Feb 24, 5:01 PM CST, 1 hour earlier.

Area forecast discussion, Feb 24, 5:01 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
501 PM CST Mon Feb 24 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 1213 PM CST Mon Feb 24 2020

A busy short term forecast with an upper level weather pattern out
of the northwest bringing in a stout shortwave through the
afternoon and evening and then a closed low moving from northwest
Nebraska into central Kansas during the day Tuesday.

Tonight on ongoing shortwave will move from northeast Colorado
into western Kansas. Radar as of the time of this discussion is
showing an area of rain and snow in northeast Colorado and strong
winds out of the northwest gusting to 40 mph. This area of
precipitation will move into Kansas by mid afternoon and continue
eastward through the evening. Precipitation with this line should
stay mainly rain...although with short term models hinting the 850
mb temps hovering around 0 to -1(C) as the line progresses through
can't rule out either some graupel or a snowflake mixing in.

Winds in and behind the line could gust briefly to over 40 mph
especially for areas along and west of highway 83. Precipitation
should wind down by midnight with the exception of the line
lagging in north central Kansas. This line will be the focus of
tomorrows precipitation discussion. Lows tonight should fall into
the 20s and 30s.

Tuesday a closed 500 mb and 700 mb low moves from northwest
Nebraska into central Kansas. By afternoon the position of the low
looks to be around Salina which will set the stage for strong cold
air advection, increasing winds (both at 850 mb and the surface)
and bands of snow developing from late morning through the
afternoon and early evening. Snowfall totals at this point should
be light for most of the region...however areas along the I-70
corridor have the best shot at seeing accumulations over an inch
combining with strong winds. Impacts look likely for the I-70
corridor and the possibility of a winter headline (winter wx
advisory at least) will be looked into later this afternoon.

As the snow bands move south the CAM models are all hinting at the
possibility of snow squalls. 12Z HRRR has a very aggressive snow
squall moving south and west from the I-70 corridor in the late
morning...towards Elkhart by afternoon. This squall should it
develop combining with winds 25-40 mph will certainly produce
blowing snow and reduced visibility. Snowfall totals will be iffy
as it looks like it should be a fast moving line...however there
is indications of more bands of light snow developing behind the
line which would continue the visibility impacts. At this point
around 1/2 inch of snow seems to be a good bet for accumulations
however these amounts could increase as the evolution of the storm
system takes shape. In any case prepare for some winter impacts
in the afternoon across much of southwest Kansas with the
possibility of an upgrade if blizzard like conditions present
themselves as the evolution of the storm becomes more known in the
afternoon and early evening.

Highs on Tuesday will range from the mid 30s in the north to near
40 in the south.

.LONG TERM...(Tuesday night through Monday)
Issued at 153 PM CST Mon Feb 24 2020

Quiet weather upcoming in the long term. Wednesday the upper low
moves east out of the region with an area of high pressure sliding
in. The cold air should stay in place most of the day before
westerly winds start to slowly push the colder air out. Highs
should be in the upper 30s to low 40s.

Thursday another cold front looks to move through the region as
another upper level trough moves through the central and northern
plains...highs will be in the upper 40s to low 50s.

Friday through the weekend an upper level ridge in the rockies
moves into the central plains with gradually warming temperatures.

50s on Friday and 60s look to be a good bet at this point for both
Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 432 PM CST Mon Feb 24 2020

Current VFR conditions for all locations ahead of the frontal
boundary that will push across the CWA in the beginning portions
of this TAF period. Winds will turn out of the northwest around
15kts with rain showers associated with it already depicted on
radar currently through the western portions of the CWA. Winds
will slowly increase overnight as the rain showers will come to an
end by 04-06Z except for lingering showers for the HYS site. Gusts
up to 25kts through mid morning around 15Z before good mixing of
the boundary layer to the surface pushing gusts up to 30-35kts. On
the backside of the upper level system, expect light snow to
develop across the occlusion after 21Z through the end of the
period with the higher amounts around the HYS area. Blowing snow
will also be prevalent with the gusty northwest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  35  20  39 /  60  70  40   0
GCK  26  34  19  41 /  30  70  30   0
EHA  26  37  18  45 /   0  70  30   0
LBL  26  37  19  42 /  20  50  30   0
HYS  28  33  19  37 /  70  80  40   0
P28  32  40  23  41 /  50  60  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM CST
Tuesday for KSZ030-031-044>046.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Lowe
Hazardous weather outlook, Feb 24, 2:06 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
206 PM CST Mon Feb 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-252015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
206 PM CST Mon Feb 24 2020 /106 PM MST Mon Feb 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A band of showers will move through western Kansas this evening
and tonight with minimal impacts.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Snow: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

The potential for serious winter impact exists on Tuesday
especially along the I-70 corridor with snowfall amounts of 1-2
inches and winds increasing to 30-40 mph. The timeframe of
greatest impact looks to be from mid morning through the
afternoon. Much of southwest Kansas south of the interstate could
see winter impacts as the snow moves south and westward during the
late morning and afternoon. Snowfall amounts look to be lesser at
this point of 1/2 to an inch of snow but winds will be 30-40 mph
which will lead to the reduction of visibility during the
afternoon.

Days 2-7 Hazards
----------------
* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Significant risk
  - Snow: Elevated risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Feb 24, 5:10 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CST Mon Feb 24 2020

KSZ063-064-076>079-085>088-250000-
Gray KS-Seward KS-Finney KS-Hodgeman KS-Meade KS-Stevens KS-Clark KS-
Haskell KS-Edwards KS-Ford KS-
510 PM CST Mon Feb 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR FORD...SEWARD...EASTERN FINNEY...
HODGEMAN...MEADE...SOUTHEASTERN STEVENS...GRAY...WEST CENTRAL
EDWARDS...SOUTHEASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES UNTIL
600 PM CST...

At 509 PM CST, Doppler radar was tracking a line of showers
producing strong winds along a line extending from 14 miles
northwest of Jetmore to 9 miles south of Hugoton. Movement was
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.
The Garden City Regional Airport reported a gust of 49 mph at 4:54
PM CST.

Locations impacted include...
Dodge City, Liberal, Cimarron, Meade, Sublette, Montezuma, Jetmore,
Spearville, Fowler, Kismet, Copeland, Ingalls, Hanston, Offerle,
Ensign, Meade State Park, Howell, Wright, Missler and Tice.

LAT...LON 3700 10138 3826 10007 3826 10004 3800 9943
      3700 10051
TIME...MOT...LOC 2309Z 314DEG 24KT 3821 10010 3705 10130

TURNER
Special weather statement, Feb 24, 5:30 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
530 PM CST Mon Feb 24 2020

KSZ085-086-250015-
Seward KS-Stevens KS-
530 PM CST Mon Feb 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND SOUTHEASTERN STEVENS
COUNTIES UNTIL 615 PM CST...

At 529 PM CST, Doppler radar was tracking a strong thunderstorm near
Woods, moving southeast at 30 mph.

Wind gusts to 50 mph are likely. Rain will change to snow as the
thunderstorm arrives. Expected briefly limited visibility in heavy
snow.

Locations impacted include...
Liberal, Kismet, Woods and Hayne.

LAT...LON 3700 10124 3709 10134 3735 10109 3719 10066
      3700 10085
TIME...MOT...LOC 2329Z 309DEG 18KT 3716 10115

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:24 PM CSTSnow Squall WarningDDCFinney, Grant, Gray, Haskell, Hodgeman, Kearny and 8 more66 min
Feb 24, 6:51 PM CSTSpecial Weather StatementDDCClark, Comanche, Edwards, Kiowa, Pawnee, Stafford54 min
Feb 24, 6:54 PM CSTSnow Squall WarningDDCClark, Edwards, Ellis, Finney, Ford, Gray and 10 more66 min
Feb 24, 7:52 PM CSTSpecial Weather StatementDDCBarber, Comanche, Pratt, Stafford53 min

Nearby

Snow Squall Warnings in Kansas, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.